Hail, Dundy
- When
- May 25, 5:28 PM MST
- Where
- Dundy County, 2.64 mi E of Max
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.120, -101.350
Report relayed via spotter network.
A severe thunderstorm moved northeast into Southwest Nebraska during the evening. The largest hail reported was 1 near Max.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm moved northeast into Southwest Nebraska during the evening. The largest hail reported was 1 near Max.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 4:23 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 523 PM MDT SAT MAY 25 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 212 PM MDT SAT MAY 25 2013 UPPER FLOW WILL BE SOUTHWEST THROUGH SUNDAY. SURFACE LOW PRESSURE WILL BE OVER EASTERN COLORADO THROUGH THE PERIOD. A WEAK SHORTWAVE COMES THROUGH THE FLOW THIS EVENING INTO THE FA AND A SECOND STRONGER ONE ON SUNDAY. THERE IS PLENTY OF CAPE (2000-3000 J/KG) AVAILABLE FOR STORMS THIS EVENING AND 2500 TO 3500 J/KG SUNDAY. EXPECT STORMS TO FIRE IN EASTERN COLORADO NEAR THE DRYLINE AND SURFACE TROUGH. FORECAST SOUNDINGS INDICATE HIGH BASED STORMS WITH LITTLE PRECIPITATION REACHING THE SURFACE. FOR THIS REASON PLAN ON GOING WITH SLIGHT CHANCE AND CHANCE POPS FOR TONIGHT. STORMS WILL FIRE NEAR THE WARM FRONT SUNDAY AFTERNOON WHICH WILL FAVOR HIGHER POPS IN THE NORTHEAST HALF OF THE FA. ONCE AGAIN STORMS WILL BE HIGH BASED SO WILL LEAN TOWARD SLIGHT CHANCE AND LOW CHANCE POPS. BOUNDARY LAYER RELATIVE HUMIDITY INCREASES ABOVE 90 PERCENT IN THE FAR EASTERN FA EARLY SUNDAY MORNING. RH DECREASES AFTER 15Z SO WILL INCLUDE SOME STRATUS AND PATCHY FOG. 850 TEMPERATURES AROUND 30C SUNDAY WILL SUPPORT TEMPERATURES RISING TO THE MID 90S IN THE SOUTH AND AROUND 90 IN THE NORTH AND EAST. MIN TEMPERATURES TONIGHT WILL COOL TO THE MID 50S TO THE LOWER 60S EAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 245 PM MDT SAT MAY 25 2013 CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE TO BE THE MAIN FOCUS OF THE FORECAST. A FEW CHANGES IN THE MODEL DATA HAVE PROMPTED SOME SLIGHT CHANGES TO PORTIONS OF THE EXTENDED FORECAST. THESE CHANGES WILL BE DISCUSSED BELOW. SHOWERS AND THUNDERSTORMS SHOULD AGAIN DEVELOP ALONG A DRY LINE AHEAD OF THE LEE LOW PRESSURE AND CONTINUE INTO THE OVERNIGHT HOURS TOMORROW NIGHT. SOME OF THESE STORMS WILL BE STRONG TO SEVERE AS MENTIONED IN THE SHORT TERM DISCUSSION. MOST OF THE ACTIVITY WILL DIMINISH BY MIDNIGHT BUT SOME PRECIPITATION COULD CONTINUE PAST MIDNIGHT DUE TO BOUNDARY INTERACTIONS AS WAS OBSERVED AROUND HILL CITY AND NORTON KANSAS LAST NIGHT. WARM LOW TEMPERATURES ARE AGAIN EXPECTED WITH LOWS ONLY FALLING INTO THE UPPER 50S TO MID 60S. VARIABLE WINDS ARE FORECAST AS THE SURFACE LOW MOVES ACROSS THE TRI-STATE AREA. ON MONDAY...CHANCES FOR PRECIPITATION CONTINUE TO LOOK LOWER THAN PREVIOUS AND UPCOMING DAYS. THE BEST CHANCES WILL GENERALLY BE OVER THE NORTHEAST HALF OF THE AREA AHEAD OF THE DRYLINE. STORMS COULD BE STRONG TO SEVERE AGAIN WITH SURFACE CAPE VALUES OF 2000 J/KG...0-6KM BULK SHEAR OF 35 TO 45 KTS AND FAVORABLE LAPSE RATES OF 8 TO 9 C/KM. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL AS LOW LEVEL MOISTURE LOOKS SOMEWHAT LOW FOR A LOW TORNADO RISK TO BE MENTIONED. ONE OF THE BIGGER CHANGES TO THE EXTENDED FORECAST WAS TO INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE DAY ON TUESDAY. A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE WILL BEGIN TO HAVE AN INFLUENCE ON OUR WEATHER STARTING ON TUESDAY. THIS IS SOMEWHAT FASTER THAN PREVIOUS MODEL RUNS AND THE GFS...CANADIAN...EUROPEAN AND NAM MODELS ALL SHOW THE CHANCE FOR PRECIPITATION. THIS IS DUE TO MODELS EXPECTING AN EARLIER INITIAL SHORTWAVE TO PIVOT AROUND THE TROUGH AS WELL AS A DRYLINE FARTHER TO THE WEST THAT PREVIOUS RUNS. HAVE INCREASED POPS INTO THE CHANCE CATEGORY BUT IF MODELS CONTINUE TO SHOW A CONSISTENT SOLUTION...CHANCES FOR PRECIP WILL NEED TO BE INCREASED AGAIN. THE MAIN DAYS FOR PRECIPITATION WITH THIS UPPER LEVEL TROUGH AND ASSOCIATED SHORTWAVES SWINGING AROUND THE EDGE WILL BE ON WEDNESDAY AND THURSDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AHEAD OF A SURFACE LOW PRESSURE TO THE WEST AND A DRYLINE BISECTING THE FORECAST AREA. SOME STORMS WILL AGAIN BE STRONG TO SEVERE...HOWEVER INSTABILITY FOR THIS SYSTEM LOOKS SOMEWHAT LESS THAN PREVIOUS FORECAST RUNS. THIS COULD BE REFLECTING A CONVECTIVE FEEDBACK MECHANISM WITHIN THE MODELS AS MORE WIDESPREAD AND POSSIBLY HEAVIER PRECIPITATION IS FORECAST. THE SHEAR LOOKS BETTER FOR THIS EVENT AS STRONGER WINDS ALOFT SHOULD MOVE THROUGH IN ASSOCIATION WITH THIS TROUGH OF LOW PRESSURE. THIS LOOKS LIKE THE BEST CHANCE FOR SOME HEAVIER...SOAKING...MUCH NEEDED RAINFALL THAT THIS AREA DESPERATELY NEEDS. TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. A COLD FRONT WILL COOL THINGS OFF TOWARDS THE END OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES FORECAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 523 PM MDT SAT MAY 25 2013 PRIMARY AVIATION CONCERN EARLY IN THE TAF PERIOD WILL BE THUNDERSTORMS THAT HAVE ALREADY DEVELOPED AROUND THE KGLD TERMINAL...WITH ADDITIONAL ACTIVITY MOVING INTO THE KMCK TERMINAL WITHIN THE NEXT HOUR. THESE STORMS DO HAVE A HISTORY OF PRODUCING LARGE HAIL...HOWEVER FROM THIS POINT FORWARD CONFIDENCE IN OCCURRENCE AT THE TERMINALS IS TOO LOW TO INCLUDE HAIL MENTION IN TAF. MOST ACTIVITY SHOULD TRANSITION TO THE NORTH AND EAST THROUGH THE EVENING POSSIBLY LINGERING AT KMCK THROUGH THE OVERNIGHT. VFR CONDITIONS SHOULD PREVAIL AT KGLD THROUGH THE TAF PERIOD WITH FOG/STRATUS DEVELOPING BY SUNRISE AT KMCK. CURRENTLY EXPECTING MVFR CONDITIONS AFTER 09Z TRANSITIONING TO IFR BY 12Z. THERE IS SOME INDICATION OF LOWER CONDITIONS...HOWEVER THIS COULD BE DEPENDENT ON OVERNIGHT PRECIP CLEARING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...RRH AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT SAT MAY 25 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 306 PM MDT SAT MAY 25 2013 /406 PM CDT SAT MAY 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE COLORADO BORDER. THESE STORMS WILL THEN MOVE NORTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON ALONG AND EAST OF A YUMA COLORADO TO RUSSELL SPRINGS KANSAS LINE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH THURSDAY NIGHT. SOME OF THESE WILL BE STRONG TO SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT MAY 25 2013
KSZ002-NEZ080-252315-
HITCHCOCK-RAWLINS-
542 PM CDT SAT MAY 25 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLAKEMAN...MOVING NORTH AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3978 10095 3978 10140 4000 10136 4001 10132
4012 10132 4012 10092
TIME...MOT...LOC 2242Z 188DEG 14KT 3989 10117
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 10 N BEARDSLEY 39.96N 101.21W
05/25/2013 M1.75 INCH RAWLINS KS TRAINED SPOTTER
ALSO MEASURED 0.55 INCHES RAIN SO FAR
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 9 S RULETON 39.21N 101.87W
05/25/2013 M1.00 INCH SHERMAN KS COCORAHS
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL GOODLAND 39.35N 101.71W
05/25/2013 M1.25 INCH SHERMAN KS TRAINED SPOTTER
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 1 N GOODLAND 39.36N 101.71W
05/25/2013 E1.50 INCH SHERMAN KS OFFICIAL NWS OBS
&&
JJMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT SAT MAY 25 2013 NEZ080-081-260015- HITCHCOCK-RED WILLOW- 650 PM CDT SAT MAY 25 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF STRATTON NE TO CULBERTSON...MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4009 10056 4010 10130 4035 10123 4035 10045 TIME...MOT...LOC 2350Z 209DEG 35KT 4030 10112 4029 10072 JERRYK
The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 hail. Local standard time, as filed.
Report relayed via spotter network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446087.